Loading...
Taking postoperative codeine may cause serious adverse reactions — including death — in certain children, the FDA cautioned on Wednesday. The warning follows reports that three children died and one experienced serious breathing problems after taking codeine for pain relief following surgery to remove their tonsils and/or adenoids for obstructive sleep apnea syndrome.
According to the agency, all of the children, aged 2 to 5 years, were given typical doses of the painkiller but were "ultra-rapid metabolizers," meaning they had a genetic mutation that caused their bodies to convert the codeine into morphine unusually quickly and more completely. The prevalence of ultra-rapid metabolizers may be as low as 1% in people of North European and Asian descent and as high as 29% in those of African descent.
Codeine-containing drugs should be given to children on an as-needed basis only, at the lowest effective dose. Signs of overdose include confusion, difficult or noisy breathing, and unusual sleepiness.
Comment
LINK(S):
FDA MedWatch safety alert (Free)